Alert archive / Florida / Special Weather Statements in 2012
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at May 20, 2012, 5:18 PM EDT for Broward County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 5:18 PM EDT (21:18 UTC)
- Expired
- May 20, 2012, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Miami, FL
County Broward County, FL
The radar
The Miami radar (KAMX), 78 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
737
WWUS82 KMFL 202118
SPSMFL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
518 PM EDT SUN MAY 20 2012
FLZ067-070-071-202200-
INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND PALM BEACH
COUNTY FL
518 PM EDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BROWARD COUNTY
EXTREME SOUTH CENTRAL PALM BEACH COUNTY
EAST CENTRAL COLLIER COUNTY
* UNTIL 600 PM EDT
* AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MICCOSUKEE INDIAN RESERVATION...AND MOVING
EAST AT 10 MPH.
* THE STORM WILL AFFECT...
COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
MICCOSUKEE SERVICE PLAZA...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2607 8093 2626 8098 2626 8088 2630 8088
2641 8059 2612 8045
TIME...MOT...LOC 2119Z 251DEG 9KT 2618 8087
$$
AKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 20, 3:13 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 20, 3:13 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 313 PM EDT SUN MAY 20 2012 .SHORT TERM...TONIGHT THROUGH MONDAY...LATEST WATER VAPOR IMAGE SHOWS THAT DRY AIR HAS MOVED INTO THE LOCAL AREA AND THAT HAS CONTRIBUTED TO LIMIT CONVECTIVE ACTIVITY SO FAR. STILL ISOLATED TO SCT SHWRS AND TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER THROUGH THE EVENING HOURS. SIMILAR CONDITIONS SHOULD BE EXPECTED ON MONDAY WITH THE PROBABILITY OF PRECIP BEING IN THE LOW SCT CATEGORY. THE LOW LEVEL FLOW SHOULD ALSO BE MORE EASTERLY AND SO ANY SHOWER OR STORM SHOULD TEND TO DEVELOP MORE TOWARD INLAND AREAS. HOWEVER...THE STEERING FLOW IS STILL EXPECTED TO BE FROM THE WEST AND THIS WILL PUSH ANY SHOWER/STORM EASTWARD OVER THE ERN METRO AREAS. .TUESDAY...GFS SHOWS A PERTURBATION IN THE LOW LEVEL EASTERLIES OVER THE WESTERN CARIBBEAN WITH A LARGE AMOUNT OF MOISTURE ASSOCIATED WITH. IT ALSO SHOWS AN UPPER TROUGH MOVING EAST ACROSS SE U.S. AND PULLING THIS MOISTURE NORTHWARD OVER THE LOCAL AREA. BELIEVE GFS MAY BE OVERDOING IT WITH THIS SCENARIO AND EVEN SHOWS SOME SIGNS OF CONVECTIVE FEEDBACK. STILL...DECIDED TO INCREASE POPS BUT WL NOT GO AS HIGH AS GFS AND ONLY INDICATE HIGH SCT POPS. .LONG TERM...WEDNESDAY THROUGH SUNDAY...A DEEP LAYER RIDGE SHOULD BUILD ACROSS THE REGION KEEPING ANY SYSTEM FROM APPROACHING THE LOCAL AREA. ANY PRECIPITATION ACTIVITY SHOULD DEPEND ON LOCAL EFFECTS SUCH AS SEA/LAKE BREEZES AND DIURNAL HEATING. && .MARINE...EAST-SOUTHEAST SFC WINDS SHOULD REMAIN AT OR BELOW 15 KTS THROUGH MONDAY BUT THEN INCREASE CAUTION CRITERIA OVER THE ATLANTIC WATERS TUESDAY. A SMALL N-NE SWELL GENERATED BY TROPICAL STORMS ALBERTO SHOULD SPREAD SOUTH ACROSS THE TONIGHT THROUGH TUESDAY. && .FIRE WEATHER...NO PROBLEMS EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 70 84 73 86 / 20 20 20 40 FORT LAUDERDALE 72 86 74 86 / 30 30 30 50 MIAMI 73 87 74 87 / 30 30 30 50 NAPLES 70 87 73 88 / 20 20 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...47/RGH AVIATION/RADAR...60/BD
Hazardous weather outlook, May 20, 3:33 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 333 PM EDT SUN MAY 20 2012 AMZ610-630-FLZ063-066>075-168-172>174-211045- LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH- METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD- METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE- COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- FAR SOUTH MIAMI DADE- 333 PM EDT SUN MAY 20 2012 ...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH EVENING... ...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS SOUTH FLORIDA THIS AFTERNOON INTO EARLY THIS EVENING. THE MAIN THREATS FROM ANY STRONG STORM THAT DEVELOPS WILL BE FREQUENT LIGHTNING STRIKES, STRONG WIND GUSTS, HAIL, AND HEAVY RAINS. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. WIND: WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING WITH THE STRONGEST STORMS. HAIL: LARGE HAIL IS POSSIBLE WITH A FEW OF THE STRONGEST STORMS THIS AFTERNOON AND EVENING. FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING, POSSIBLY RESULTING IN ISOLATED STREET FLOODING AND FLOODING OF POOR DRAINAGE AREAS. RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE EAST COAST BEACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST EACH DAY WITH LIGHTNING AND LOCALIZED HEAVY RAINS BEING THE PRIMARY RISKS AT THIS TIME. THE RISK OF RIP CURRENTS WILL INCREASE ALONG THE EAST COAST BEACHES THROUGH MUCH OF THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 20, 5:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
518 PM EDT SUN MAY 20 2012
FLZ067-070-071-202200-
INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND PALM BEACH
COUNTY FL
518 PM EDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BROWARD COUNTY
EXTREME SOUTH CENTRAL PALM BEACH COUNTY
EAST CENTRAL COLLIER COUNTY
* UNTIL 600 PM EDT
* AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MICCOSUKEE INDIAN RESERVATION...AND MOVING
EAST AT 10 MPH.
* THE STORM WILL AFFECT...
COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
MICCOSUKEE SERVICE PLAZA...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2607 8093 2626 8098 2626 8088 2630 8088
2641 8059 2612 8045
TIME...MOT...LOC 2119Z 251DEG 9KT 2618 8087
AKThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:21 PM EDT | Special Weather Statement | MFL | Palm Beach | 39 min |
| May 20, 5:33 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Palm Beach | 42 min |
| May 20, 5:38 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 37 min |
| May 20, 5:56 PM EDT | Special Weather Statement | MFL | Broward | 49 min |
| May 20, 6:03 PM EDT | Areal Flood Advisory | MFL | Broward | 64 min |
| May 20, 6:30 PM EDT | Special Weather Statement | MFL | Miami-Dade | 30 min |
| May 20, 6:49 PM EDT | Special Marine Warning | MFL | 86 min | |
| May 20, 6:58 PM EDT | Special Weather Statement | MFL | Miami-Dade | 62 min |
| May 20, 7:33 PM EDT | Special Weather Statement | MFL | Miami-Dade | 57 min |
Nearby
Special Weather Statements in Florida, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.